Thunderstorm Wind, Des Moines
- When
- June 2, 1:59 PM CST
- Where
- Des Moines County, (Brl)burlington Muni
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.780, -91.130
Burlington Iowa's airport reported a severe wind gust.
Scattered thunderstorms moved over Iowa, Missouri, and western Illinois the afternoon of June 2nd. A few of these produced localized downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms moved over Iowa, Missouri, and western Illinois the afternoon of June 2nd. A few of these produced localized downburst winds. Burlington Iowa saw a strong wind gust from one of these storms, that reached severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 2, 1:44 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 244 PM CDT Fri Jun 2 2023 .SHORT TERM...(This evening through Saturday) Issued at 207 PM CDT Fri Jun 2 2023 Key Messages: 1. Convection will diminish this evening with the loss of daytime heating. 2. Above normal temperatures continue through Saturday. Discussion: High pressure is passing to our north across northern Wisconsin and Minnesota with a stalled frontal boundary draped across southern southeastern Canadda. Scattered showers and isolated thunderstorms have developed this afternoon as temperatures have warmed into the upper 80s to lower 90s which is above the convection temperatures of 89 degrees. Sites that currently have showers and storms nearby have cooled temperatures into the upper 70s to mid 80s. Diurnally driven showers and thunderstorms will slowly dissipate this evening with the loss of daytime heating. High pressure at the surface and aloft will drift westward into the Red River Valley of the north through 00 UTC Sunday. This will bring quiet weather to the area Friday night through Saturday. Winds at the surface will turn to the east and pull lower dewpoints into the area. Dewpoints are forecast to drop into the mid to upper 50s. High temperatures on Saturday will be in the upper 80s to mid 90s. Low temperatures will be 60 to 65 degrees. .LONG TERM...(Saturday night through Friday) Issued at 207 PM CDT Fri Jun 2 2023 Key messages: 1) Above normal temperatures through early next week, then cooler. 2) Small chance for rain. 3) Drought conditions may intensify/expand. Details: Saturday night through Monday: High pressure surface/aloft across the upper Midwest and will keep our area hot, with the possibilty of diurnally driven scattered showers and isolated thunderstorms. Highs will be in the upper 80s to mid 90s with lows in the upper 50s to mid 60s. With a northeast wind, this will keep dewpoints remarkably on the comfortable side, only in the lower to mid 50s. Bottom line: while the afternoon and evening will feel hot, at least the humidity will be tolerable. Monday night through Thursday: models similar in developing a deep trough/closed low in the northeast part of the country (Great Lakes and New England). This changes the pattern to a northerly flow aloft sending a backdoor cold front into our area late Monday into Tuesday. There could be a small chance of rain with the front, but thereafter, the dry outlook continues. Temperatures appear to be refreshingly cooler with highs in the upper 70s to lower 80s, and lows in lower to mid 50s. However, temperatures will be warming right back up by next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1223 PM CDT Fri Jun 2 2023 Satellite shows cumulus developing across much of the area early this afternoon. As they develop further, expected scattered showers and isolated thunderstorms to develop across the area and continue until around 00 UTC when coverage will diminish. TAFs will remain VFR with convective clouds around 6kft but MVFR visibilities are possible in -TSRA or -SHRA if they impact a TAF site. Winds will become light and variable overnight with diurnally driven cumulus redeveloping after 15 UTC on Saturday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...Cousins LONG TERM...Cousins/Haase AVIATION...Cousins
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 342 AM CDT Fri Jun 2 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 342 AM CDT Fri Jun 2 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT This morning, isolated slow moving thunderstorms will produce locally heavy downpours and lightning. Scattered, slow moving thunderstorms are expected this afternoon and evening. The strongest storms could produce small hail, gusty winds, and localized heavy downpours which may lead to ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Haase
Special Weather Statement
National Weather Service Quad Cities IA/IL
259 PM CDT Fri Jun 2 2023
ILZ015-016-022030-
Rock Island IL-Henry IL-
259 PM CDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of south central Rock
Island and west central Henry Counties through 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warner, or near Moline, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Coal Valley around 305 PM CDT.
Moline around 315 PM CDT.
Other locations in the path of this storm include Milan.
This includes the following highways...
Interstate 74 in Illinois between mile markers 3 and 9, and between
mile markers 12 and 13, and near mile marker 15.
Interstate 280 between mile markers 17 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4143 9032 4134 9037 4137 9059 4150 9048
TIME...MOT...LOC 1958Z 102DEG 11KT 4140 9042
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
McClureThe Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
Burlington Iowa's airport reported a severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100362.